Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 281, NWS Northern Indiana

December 6, 1998Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Dec 6, 1998, 9:32 PM EST for Noble County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 1998, 9:32 PM EST (02:32 UTC)
Expired
Dec 6, 1998, 10:15 PM EST
In force
43 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KIWX 070230 RRA
SVRFWA
INC085-087-103-113-169-183-MIC023-070315-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EST SUN DEC 6 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES:

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA
  LAGRANGE COUNTY IN NORTHEASTERN INDIANA
  MIAMI COUNTY IN NORTH CENTRAL INDIANA
  NOBLE COUNTY IN NORTHEASTERN INDIANA
  WABASH COUNTY IN NORTH CENTRAL INDIANA
  WHITLEY COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 1015 PM EST (1015 PM EST)

A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE LOCATED FROM
LAGRANGE TO WARSAW TO PERU. THESE STORMS ARE MOVING EAST AT 50 MPH.
SOME OF THE LOCATIONS IN THE PATH OF THESE STORMS:

LAGRANGE
ABION
WARSAW
PERU
WABASH


WINDS IN EXCESS OF 60 MPH ARE LIKELY  SEEK SHELTER IMMEDIATELY.

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 2:02 PM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Dec 6, 2:02 PM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST SUN DEC 6 1998

PROBLEM OF THE DAY IS TSTMS.

CDFNT CONTG TO PUSH SLOWLY EAST ACRS SRN LM AND NE IL ATTM. ADAP
LIFTED INDEXES DOWN TO -2 TO -4 OVR THE CWA WITH MOD MOISTURE
CONVERGENCE ALONG AND AHD OF FNT FM NRN IND TO CENTRAL IL. THREAT OF
THUNDERSTORMS TO CONT ACROSS THE AREA INTO TNGT AS FRONT MOVES
SLOWLY EAST ACRS THE AREA. SOME STORM TOPS THIS AFTN OVR 30K FT ON
KIWX 88D WITH VILS >35. NOT MUCH SHEAR BUT DOPPLER INDICATING
PERSISTANT MINIMAL MESOCYCLONES WITH STORMS. EXPECT THERE WILL
CONT TO BE SOME HAIL PRODUCERS INTO THE EVE BUT NO DAMAGING WINDS
WITH THUNDERSTORMS.

NGM HAS HANDLED THE SYNOPTIC PATTERN BEST PAST COUPLE OF DAYS
AND WILL CONT TO FOLLOW. FRONT EXPECTED TO MOVE TO THE EAST OF
THE AREA OVERNIGHT WHILE DRY SLOT ASSOCD WITH S/WV LIFTG NE FM
SRN PLAINS WORKS INTO CWA. NEXT S/WV ROTATING ARND BASE OF TROF
MON SHD KICK OFF ANOTHER ROUND OF OVER-RUNNING RAIN ALONG FRONT. NRN
EDGE OF THIS PRECIP COULD REACH THE SE PORTION OF OUR CWA MON
AFTN/NIGHT. APPEARS AT THIS TIME WILL NOT BE COLD ENUF FOR FROZEN
PRECIP...BUT WILL BE CLOSE.

SBN CC 042/043 032/039 025 01923
FWA CC 045/045 035/039 025 01944
AOH CC 048/049 038/041 026 01955

.IWX...NONE.

JT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 8:40 PM ESTSevere Thunderstorm WarningIWXElkhart35 min
Dec 6, 9:32 PM ESTSevere Thunderstorm WarningIWXKosciusko, Miami, Wabash, Whitley43 min
Dec 6, 9:32 PM ESTSevere Thunderstorm WarningIWXLaGrange43 min
Dec 6, 9:52 PM ESTSevere Thunderstorm WarningIWXSteuben48 min
Dec 6, 9:52 PM ESTSevere Thunderstorm WarningIWXAllen, Grant, Huntington, Wells48 min
Dec 6, 9:52 PM ESTSevere Thunderstorm WarningIWXDeKalb48 min
Dec 6, 10:31 PM ESTSevere Thunderstorm WarningIWXAdams44 min
Dec 6, 10:31 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.